Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 83, NWS Tucson, AZ

July 30, 2022Cochise County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 30, 2022, 10:03 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2022, 10:03 PM MST (05:03 UTC)
Expired
Jul 30, 2022, 10:45 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cochise County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 5.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

853 
WUUS55 KTWC 310503
SVRTWC
AZC003-023-310545-
/O.NEW.KTWC.SV.W.0083.220731T0503Z-220731T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
1003 PM MST Sat Jul 30 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cochise County in southeastern Arizona...
  Southeastern Santa Cruz County in southeastern Arizona...

* Until 1045 PM MST.

* At 1002 PM MST, a severe thunderstorm was located 10 miles east of
  Nogales International Airport, or 15 miles east of Nogales, moving
  northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Nogales, Rio Rico, Patagonia, Elgin, Patagonia Lake State Park,
  Fort Huachuca, Nogales International Airport, Parker Canyon Lake,
  Tumacacori, Kino Springs, Canelo, Lochiel, Ramsey Canyon Preserve
  and Coronado National Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3159 11107 3165 11043 3133 11025 3133 11096
TIME...MOT...LOC 0502Z 146DEG 13KT 3139 11068 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RAH
1 follow-up statement
469 
WWUS55 KTWC 310542
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
1042 PM MST Sat Jul 30 2022

AZC003-023-310551-
/O.EXP.KTWC.SV.W.0083.000000T0000Z-220731T0545Z/
Cochise-Santa Cruz-
1042 PM MST Sat Jul 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES WILL EXPIRE AT 1045 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3159 11107 3165 11043 3133 11025 3133 11096
TIME...MOT...LOC 0541Z 146DEG 13KT 3151 11077 

$$

RAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:03 PM MST, 9 hours earlier.

Area forecast discussion, Jul 30, 1:03 PM MST, 9 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
103 PM MST Sat Jul 30 2022

.SYNOPSIS...Daily rounds of showers and thunderstorms will
continue through next week. Afternoon temperatures are expected
to remain just a bit cooler than average well into next week.

&&

.DISCUSSION...An inverted trough across western TX and adjacent
Chihuahua continues to push west with increased upper level
diffluence and broad scale lift across SE Arizona. We're seeing
showers and thunderstorms develop, especially across the higher
terrain to the south and east of Tucson. Conditions are favorable
for storms to push northwest including into the Tucson Metro with
the most likely timing between 2 and 6 PM for thunderstorms. With
1000-2000 J/KG of MLCAPE available to tap into along with above
normal moisture levels and about 1000J/KG of DCAPE, pretty much all
monsoon threats come into play. The potential is there for some wet
microburst activity and areas of flash flooding with the stronger
cluster of storms. In addition, as the cold pools develop, strong
outflow winds are likely to push out to the west/northwest into the
deserts of Pinal County and the T.O. nation resulting in the
possibility of areas of blowing dust.

As the aforementioned inverted trough pushes west into our region
tonight, that could help persist some shower and thunderstorm
activity well into the evening, especially if an MCS develops across
adjacent Sonora.

If today/this evening is as active as we are currently expecting,
that should portend to somewhat lesser coverage on Sunday as the
atmosphere might be worked over. Regardless, we still have some
decent mid level flow to work with to possibly help recharge things
along with abundant moisture so it could still be a pretty typical
monsoon day.

Looking into the work week, the high will briefly relocate into
Central AZ/NM Monday and Tuesday as moisture levels back off to more
typical levels for this time of year. While the positioning of the
high isn't great, enough recycled moisture under the high will be
enough to keep average monsoon thunderstorm levels. As the week
progresses, the high will shift back more towards the southern high
plains opening the door to increased moisture and disturbances in
the deep east to southeast flow and a renewed uptick in coverage.

Temperatures will generally be near to slightly below normal through
the forecast period.

&&

.AVIATION...Valid through 01/00Z.
SCT SHRA/TSRA with cloud bases at 7k-12k ft AGL can be expected
through 31/07z. Best chances for KTUS will be between 30/21z-31/01z
and 31/03z-31/06z at KOLS. Isolated SHRA/TSRA will continue through
31/12z-31/14z with another round of VCSH possible at KTUS. Cigs can
lower to 4k-7k ft AGL with any precipitation, including gusty winds
in excess of 40 kts. Otherwise, winds will follow diurnal trends and
remain near or below 10 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect continued scattered shower and thunderstorm
activity into next week with a bit of a down trend to a more normal
monsoon pattern. Strong and erratic outflow winds accompany the
stronger storms, with otherwise diurnal wind trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 30, 4:29 PM MST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
429 PM MST Sat Jul 30 2022

AZZ507-513-310015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
429 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of west central Cochise
County through 515 PM MST...

At 429 PM MST, Doppler radar was tracking a strong thunderstorm near
Tombstone, or 10 miles northeast of Sierra Vista, moving northwest at
5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whetstone, Huachuca City, Tombstone, Fort Huachuca, Fairbank and
Charleston.

This includes the following highways...
 Route 80 between mile markers 305 and 314, and between mile markers
325 and 327.
 Route 82 between mile markers 50 and 67.
 Route 90 between mile markers 301 and 315.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3159 11003 3159 11033 3179 11043 3186 11014
TIME...MOT...LOC 2329Z 122DEG 6KT 3164 11013

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GEL
Local storm report, Jul 30, 4:31 PM MST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
431 PM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     7 WSW TUCSON            32.15N 110.99W
07/30/2022                   PIMA               AZ   LAW ENFORCEMENT

            DOWN POWER LINES NEAR DREXEL ROAD AND S.
            CALLE SANTA CRUZ ROAD.

&&

KJS
Special weather statement, Jul 30, 4:47 PM MST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
447 PM MST Sat Jul 30 2022

AZZ503-504-507-513-310030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
447 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of east central Pima
County through 530 PM MST...

At 447 PM MST, Doppler radar was tracking a strong thunderstorm over
Green Valley, moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sahuarita, Green Valley, East Sahuarita and Corona De Tucson.

This includes Interstate 19 between mile markers 32 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3174 11069 3175 11136 3194 11128 3197 11077
TIME...MOT...LOC 2347Z 144DEG 5KT 3185 11099

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GEL
Special weather statement, Jul 30, 4:50 PM MST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
450 PM MST Sat Jul 30 2022

AZZ508-310030-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
450 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of south central
Cochise County through 530 PM MST...

At 450 PM MST, Doppler radar was tracking a strong thunderstorm near
Bisbee-Douglas Airport, or near Douglas, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.

This includes the following highways...
 Route 80 between mile markers 362 and 379.
 Route 191 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3152 10970 3152 10944 3133 10937 3133 10962
TIME...MOT...LOC 2350Z 118DEG 10KT 3144 10954

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GEL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:24 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 30, 8:10 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 30, 8:51 PM MSTAreal Flood AdvisoryTWCCochise, Graham114 min
Jul 30, 10:41 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Jul 30, 10:54 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz2 hr
Jul 30, 11:11 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Jul 30, 11:44 PM MSTSpecial Weather StatementTWC31 min
Jul 31, 1:03 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 31, 12:13 PM MSTSpecial Weather StatementTWC47 min
Jul 31, 12:31 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 31, 12:54 PM MSTSevere Thunderstorm WarningTWCPima36 min
Jul 31, 1:10 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 31, 1:26 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 31, 1:47 PM MSTDust Storm AdvisoryTWCPinal58 min
Jul 31, 2:45 PM MSTDust Storm AdvisoryTWCPinal60 min
Jul 31, 3:31 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz44 min
Jul 31, 3:45 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 31, 3:46 PM MSTSevere Thunderstorm WarningTWCSanta Cruz44 min
Jul 31, 3:55 PM MSTSpecial Weather StatementTWCCochise50 min
Jul 31, 4:11 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 31, 4:31 PM MSTSpecial Weather StatementTWCCochise44 min
Jul 31, 4:37 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 31, 4:52 PM MSTSevere Thunderstorm WarningTWCPima38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.